Oklahoma, 2011

Damaging Winds in Oklahoma, August 24, 2011

August 24, 2011 · NWS TSA · 3 events in 2 counties and zones

Isolated, high-based thunderstorms developed during the afternoon and evening hours along an outflow boundary across northeastern Oklahoma on August 24th. A few of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated, high-based thunderstorms developed during the afternoon and evening hours along an outflow boundary across northeastern Oklahoma on August 24th. A few of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 24, 2:08 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 24, 2:08 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
308 PM CDT WED AUG 24 2011

.DISCUSSION...

COLD FRONT MOVING INTO NORTHEAST OKLAHOMA THIS
AFTERNOON. TEMPERATURES AHEAD OF THE FRONT HAVE
WARMED WELL INTO THE TRIPLE DIGITS ACROSS MUCH OF
EASTERN OKLAHOMA. THE COLD FRONT IS EXPECTED TO
BE ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS
BY 12Z THURSDAY. COULD SEE SOME ISOLATED SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF THE FRONT AS IT MOVES
THROUGH THE REGION. IF A THUNDERSTORM DEVELOPS THIS
EVENING IT WILL HAVE THE POTENTIAL TO BECOME SEVERE
WITH WIND GUSTS ABOVE 70 MPH THE CONCERN.

TEMPERATURES WILL BE COOLER ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS ON THURSDAY IN THE WAKE OF THE
COLD FRONT. TRIPLE DIGIT TEMPERATURES ARE STILL EXPECTED
ACROSS SOUTHEAST OKLAHOMA. WILL HOLD OFF ON ISSUING A
HEAT ADVISORY FOR SOUTHEAST OKLAHOMA FOR NOW AS THE TIMING
OF THE FRONT IS STILL SOMEWHAT IN QUESTION.

HIGH PRESSURE WILL PREVAIL LATE THIS WEEK AND INTO THE WEEKEND
IN ADVANCE OF THE NEXT COLD FRONT WHICH WILL MOVE THROUGH THE
AREA ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  95  67  95 /  20   0   0  10
FSM   77  98  68  94 /  20  10  10  10
MLC   77 101  69  98 /  20  10   0   0
BVO   69  93  62  95 /  20   0   0  10
FYV   69  92  60  89 /  20  10  10   0
BYV   70  89  61  87 /  20  10  10   0
MKO   73  95  66  94 /  20   0  10  10
MIO   69  90  62  94 /  20   0   0   0
F10   75  96  67  95 /  20   0   0  10
HHW   77 106  73 100 /  20  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...18
LONG TERM....10
Hazardous weather outlook, Aug 24, 12:03 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT WED AUG 24 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED AUG 24 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 4 PM.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...WEST OF A LINE FROM MIAMI TO MCALESTER.
	ONSET...ONGOING...IMPROVING AFTER SUNSET.

DISCUSSION...
NEAR RECORD HIGH TEMPERATURES ARE LIKELY ACROSS THE REGION
THIS AFTERNOON...WITH AFTERNOON HEAT INDEX VALUES RANGING
FROM 105 TO 112 DEGREES.  THESE DANGEROUS HEAT LEVELS WILL
PERSIST INTO THE EARLY EVENING HOURS...BEFORE SLOWLY COOLING
AFTER SUNSET.  A HEAT ADVISORY IS IN EFFECT FOR THE AREA TODAY.

A WEAK COLD FRONT WILL ENTER NORTHEAST OKLAHOMA BY LATE
AFTERNOON...WITH ISOLATED THUNDERSTORMS DEVELOPING ALONG THE
BOUNDARY INTO THE EVENING HOURS.  THE STRONGEST STORMS WILL BE
CAPABLE OF DAMAGING DOWNBURST WINDS.  ADDITIONALLY...THE HIGH
HEAT AND LOW HUMIDITIES ACROSS PORTIONS OF EASTERN OKLAHOMA
WILL RAISE THE FIRE WEATHER POTENTIAL THROUGH THE AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL PERSIST ACROSS SOUTHEAST OKLAHOMA
THURSDAY AFTERNOON...WITH SLIGHTLY COOLER AND DRIER AIR
FILTERING INTO THE REGION FOR FRIDAY.  INCREASING MOISTURE
LEVELS WILL RAISE THE HEAT INDEX READING BY SATURDAY AFTERNOON...
WITH THE NEXT FRONT AND ASSOCIATED THUNDERSTORM CHANCES ARRIVING
LATE IN THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 24, 3:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT WED AUG 24 2011

OKZ056-242200-
NOWATA OK-
433 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NOWATA

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LENAPAH...
MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...NOWATA...DELAWARE...LENAPAH AND NEW ALLUWE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3680 9543 3660 9543 3659 9548 3660 9561
      3686 9580 3697 9563
TIME...MOT...LOC 2133Z 321DEG 26KT 3684 9564

The radar

The Tulsa radar (KINX), 75 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
August 24, 3:50 PM CST
Where
Nowata County, Lenapah
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.850, -95.630

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Creek

When
August 24, 7:11 PM CST
Where
Creek County, 0.28 mi WNW of New Mannford
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.131, -96.355

Strong thunderstorm wind blew down several trees and blew over a carport.

Thunderstorm Wind, Creek

When
August 24, 8:45 PM CST
Where
Creek County, 4 mi SE of Bristow
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.789, -96.329

The Oklahoma Mesonet station near Bristow measured 61 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335466, 335470, 335472.